Alert archive / Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 27, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 6, 2022, 6:55 PM EDT for Pulaski County, Wythe County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2022, 6:55 PM EDT (22:55 UTC)
- Expired
- May 6, 2022, 7:44 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pulaski County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:41 PM EDT | Tornado Watch | SPC | 6 hr |
| May 6, 2:32 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:39 PM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 6, 2:39 PM EDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 239 PM EDT Fri May 6 2022 .SYNOPSIS... Low pressure was over the Mid Mississippi and Tennessee Valleys this afternoon with a front extending from the low into the Carolinas. This low will track slowly east tonight and Saturday bringing several periods of showers and thunderstorms through Sunday. As the low moves offshore, high pressure builds in with drier and warmer weather for Monday and Tuesday. && .NEAR TERM /THROUGH SATURDAY/... As of 230 PM EDT Friday... Severe thunderstorms remain a threat this afternoon into tonight. Tornado Watch 186 in effect until 8 pm. Tornado Watch 187 in effect until 10 pm. Several rounds of convection expected this afternoon into tonight. Scattered showers and thunderstorms will develop along and ahead of the cold front as it moves east tonight into Saturday. Strong to severe are possible this afternoon into tonight. Locally enhanced low level shear along the warm front will elevate the threat of a tornado this afternoon. Overall helicity of 200/300 m2/s2 and Convective Available Potential Energy in the 1000-2000 J/Kg range support the severe threat. Pockets of low clouds and fog will develop overnight especially where it rains. Low temperatures will be in the upper 40s in the mountains to the mid 50s in the piedmont. A closed upper level low will slowly directly overhead Saturday. This low should steepen the lapse rates aloft and continue to bring showers through Saturday with maybe a few thunderstorms in the afternoon. High temperatures Saturday will climb into the lower 50s in the mountains to the lower 70s in the piedmont. Moderate confidence in the Near Term Forecast. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 230 PM EDT Friday... Dry conditions return for the start of the week... A closed upper level low will be just north of the area and then track eastward, heading off the coast of the Delmarva Peninsula by Sunday morning. Upper level ridging starts building into the area, extending from the Gulf of Mexico up near the Great Lakes. These two features establish decent north/northeasterly flow at 500mb. At the surface, the low pressure center slowly moves off to the North Carolina coast by Saturday night, and with it, decreasing our chances of showers and storms by the nighttime hours. Surface high pressure will sit to the north of the surface low in Eastern Canada, setting up a blocking pattern for the beginning of the week. Winds on the order of 10 to 20 mph from the north/northeast will dominate Sunday into Monday as we sit between these two features. Temperatures are a bit cooler for this period, thanks to the northerly flow, but we do stay dry through this period once the low pressure system moves offshore by Saturday evening. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 230 PM EDT Friday... Another round of shower and storm chances later in the week... The influence of the surface high pressure sitting to our north will keep us dry for the middle of the week. However, the surface low pressure that will have crossed the area on Saturday will continue to spin off the coast of the Southeastern US. By the end of the week, this will drift back westward, getting closer to the coast. As it approaches for the second half to end of the week, it will increase the possibility of another round of associated showers and storms. However, models differ in when the low will get close enough to the coast to bring the precipitation chances. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 140 PM EDT Friday... Low pressure was over the Mid Mississippi Valley with a front extending from the low into the Carolinas will track east this afternoon into Saturday. Winds will be out of the east to southeast on the north side of this boundary. As the front lifts north through the region the wind will turn to the southwest. Scattered showers and thunderstorms will develop ahead of the front. The most likely of timing of thunderstorms based on many Hi- Res convective allowing models is from 19Z/3PM through 03Z/11PM. Strong gusty wind and large hail are possible this afternoon and evening, especially in central and eastern Virginia and North Carolina. Average confidence on ceiling, visibility and wind. Below average confidence on timing of thunderstorms this afternoon and evening at any specific airport. Extended Aviation Discussion... A deep upper low will bring several rounds of showers with associated MVFR conditions for the Saturday and Sunday.Late night and early morning IFR/LIFR fog will be possible, especially where it rains. Clouds will remain Monday and Tuesday with sub-VFR ceilings still likely but dry weather is expected. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/KK NEAR TERM...KK SHORT TERM...AS LONG TERM...AS AVIATION...AMS/KK
Hazardous weather outlook, May 6, 2:48 PM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 248 PM EDT Fri May 6 2022 VAZ020-WVZ507-508-071900- Bath-Eastern Greenbrier-Western Greenbrier- 248 PM EDT Fri May 6 2022 This Hazardous Weather Outlook is for west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for strong to severe storms through this evening with wind and hail as the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001>003-018>020-VAZ007-009-010-012-015-016-071900- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Wythe-Grayson-Carroll- 248 PM EDT Fri May 6 2022 ...TORNADO WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Reports should be submitted by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ004>006-VAZ011-013-014-017>019-022>024-032>035-043>047-058-059- WVZ042>044-071900- Stokes-Rockingham-Caswell-Giles-Pulaski-Montgomery-Floyd-Craig- Alleghany VA-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte-Mercer-Summers-Monroe- 248 PM EDT Fri May 6 2022 ...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Reports should be submitted by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Local storm report, May 6, 6:09 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 1 NNW BLUEFIELD 37.25N 81.27W
05/06/2022 E0.88 INCH TAZEWELL VA PUBLIC
DIME TO NICKEL HAIL.
0550 PM HAIL BLUEFIELD 37.24N 81.27W
05/06/2022 M0.75 INCH TAZEWELL VA TRAINED SPOTTER
0559 PM HAIL 1 W MARION 36.83N 81.52W
05/06/2022 E1.25 INCH SMYTH VA TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL.
&&Special weather statement, May 6, 6:22 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
622 PM EDT Fri May 6 2022
VAZ044-058-062300-
Halifax VA-Pittsylvania VA-
622 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of southeastern
Pittsylvania and west central Halifax Counties through 700 PM EDT...
At 622 PM EDT, Doppler radar was tracking a strong thunderstorm over
Keeling, or near Blairs, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blairs...
Mt Airy...
Ingram...
Java...
Leda...
Keeling...
and Ringgold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM EDT for north central
North Carolina...and central, south central and west central
Virginia.
&&
LAT...LON 3659 7932 3668 7944 3698 7917 3683 7891
TIME...MOT...LOC 2222Z 223DEG 36KT 3668 7930
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 6, 6:43 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
643 PM EDT Fri May 6 2022
NCZ020-062315-
Yadkin NC-
643 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of central Yadkin
County through 715 PM EDT...
At 642 PM EDT, Doppler radar was tracking a strong thunderstorm over
Yadkinville, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yadkinville...
Boonville...
East Bend...
Nebo...
Buck Shoals...
and Brooks Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for northwestern
North Carolina...and southwestern Virginia. A Tornado Watch also
remains in effect until 1000 PM EDT for north central North
Carolina...and southwestern Virginia.
&&
LAT...LON 3610 8088 3627 8072 3627 8068 3625 8067
3625 8065 3627 8064 3628 8063 3629 8063
3627 8060 3628 8057 3627 8054 3626 8053
3625 8046 3622 8043 3621 8045 3606 8080
TIME...MOT...LOC 2242Z 232DEG 18KT 3616 8070
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 6, 6:47 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
647 PM EDT Fri May 6 2022
VAZ010>014-018-019-WVZ044-507-062345-
Giles VA-Pulaski VA-Bland VA-Wythe VA-Montgomery VA-Craig VA-
Alleghany VA-Eastern Greenbrier WV-Monroe WV-
647 PM EDT Fri May 6 2022
...Strong thunderstorms will impact portions of Alleghany County in
west central Virginia, Pulaski, Giles, Craig, Bland, and western
Montgomery Counties in southwestern Virginia, southeastern
Greenbrier and eastern Monroe Counties in southeastern West Virginia
and the City of Radford through 745 PM EDT...
At 645 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lewisburg to Pearisburg to near Wytheville.
Movement was east at 45 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Alleghany...
Pulaski...
Lewisburg...
and Dublin
Interstate 81 between mile markers 80 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
A Tornado Watch remains in effect until 800 PM EDT for southwestern
Virginia. A Tornado Watch also remains in effect until 1000 PM EDT
for southwestern and west central Virginia...and southeastern West
Virginia.
&&
LAT...LON 3808 8031 3805 8026 3804 8021 3804 8016
3806 8011 3806 7996 3800 8000 3795 8005
3794 8003 3796 7999 3735 8024 3694 8061
3699 8108 3746 8052 3808 8036
TIME...MOT...LOC 2245Z 273DEG 41KT 3801 8028 3746 8042 3708 8088
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABLocal storm report, May 6, 6:49 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG CHILHOWIE 36.80N 81.68W
05/06/2022 SMYTH VA EMERGENCY MNGR
ROOF BLOWN OFF ONE STRUCTURE ALONG MAIN
STREET IN CHILHOWIE DUE TO THUNDERSTORM
WINDS.
&&
ESTLocal storm report, May 6, 6:54 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 1 NNE SALTVILLE 36.88N 81.76W
05/06/2022 E0.25 INCH SMYTH VA EMERGENCY MNGR
PEA SIZE HAIL REPORTED IN AND AROUND THE
SALTVILLE AREA. IN SOME CASES IT WAS COATING
THE GROUND.
&&
ESTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:38 AM EDT | Special Weather Statement | RNK | City of Danville | 22 min |
| May 6, 10:11 AM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| May 6, 1:33 PM EDT | Special Weather Statement | RNK | Tazewell | 42 min |
| May 6, 3:21 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Giles | 54 min |
| May 6, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 56 min |
| May 6, 5:47 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 37 min |
| May 6, 6:08 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 52 min |
| May 6, 6:22 PM EDT | Special Weather Statement | RNK | Pittsylvania | 38 min |
| May 6, 6:26 PM EDT | Areal Flood Advisory | RNK | Bland, Smyth, Tazewell, Wythe | 3 hr |
| May 6, 6:29 PM EDT | Tornado Warning | RNK | Wythe | 31 min |
| May 6, 6:47 PM EDT | Special Weather Statement | RNK | Craig, Pulaski, City of Radford | 58 min |
| May 6, 7:15 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Montgomery, City of Radford | 60 min |
| May 6, 7:20 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 40 min |
| May 6, 7:25 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 65 min |
| May 6, 7:27 PM EDT | Special Weather Statement | RNK | Wythe | 33 min |
| May 6, 7:36 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 22 min |
| May 6, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 65 min |
| May 6, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 65 min |
| May 6, 2:47 PM EDT | Special Weather Statement | RNK | Yadkin | 43 min |
| May 6, 3:16 PM EDT | Tornado Warning | RNK | Yadkin | 13 min |
| May 6, 4:12 PM EDT | Special Weather Statement | RNK | Rockingham | 33 min |
| May 6, 4:20 PM EDT | Special Weather Statement | RNK | Caswell | 25 min |
| May 6, 4:26 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 64 min |
| May 6, 4:44 PM EDT | Special Weather Statement | RNK | Rockingham | 31 min |
| May 6, 4:59 PM EDT | Tornado Warning | RNK | Caswell | 31 min |
| May 6, 6:04 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 26 min |
| May 6, 6:26 PM EDT | Tornado Warning | RNK | Yadkin | 11 min |
| May 6, 6:41 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga | 64 min |
| May 6, 6:43 PM EDT | Special Weather Statement | RNK | Yadkin | 32 min |
| May 6, 6:49 PM EDT | Tornado Warning | RNK | Stokes | 26 min |
| May 6, 6:59 PM EDT | Tornado Warning | RNK | Surry, Yadkin | 15 min |
| May 6, 7:10 PM EDT | Tornado Warning | RNK | Rockingham, Stokes | 35 min |
| May 6, 7:22 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 53 min |
| May 6, 7:33 PM EDT | Tornado Warning | RNK | Rockingham | 27 min |
| May 6, 7:55 PM EDT | Special Weather Statement | RNK | Wilkes | 35 min |
| May 6, 7:55 PM EDT | Tornado Warning | RNK | Caswell, Rockingham | 35 min |
| May 6, 1:03 PM EDT | Special Weather Statement | RNK | Greenbrier | 27 min |
| May 6, 2:04 PM EDT | Special Weather Statement | RNK | Summers | 26 min |
| May 6, 2:23 PM EDT | Special Weather Statement | RNK | Greenbrier | 52 min |
| May 6, 2:41 PM EDT | Special Weather Statement | RNK | Greenbrier, Monroe | 34 min |
| May 6, 5:47 PM EDT | Special Weather Statement | RNK | Mercer | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.